Psycho-Babble Medication Thread 474965

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

hallucinations

Posted by nvc on March 24, 2005, at 12:04:07

My wife is depressed and gets auditory hallucinations.She hears ringing sound of bell most of the time and on some occasions a voice telling her that she is going to die.She also feels that her body is getting stretched or is moving.
She is presently on Lexapro 10mg for depression,Zyprexa 5mg for hallucinations and Klonopin 2mg for anxiety.This medication has increased restlessness and caused weight gain.

Would someone help with suggestion about changes required in medication?

 

Re: hallucinations nvc

Posted by CareBear04 on March 24, 2005, at 13:40:32

In reply to hallucinations, posted by nvc on March 24, 2005, at 12:04:07

zyprexa is one of the strongest meds i've taken for depression and anxiety, and it should be as good as any antipsychotic for hallucinations. still, the weight gain is bad, and it doesn't seem to stop over time. for me, this was reason enough to switch to something else. i've tried abilify, seroquel, and risperdal, some of the other new antipsychotics but not for hallucinations. any of them might be worth a try, and they don't tend to cause much if any weight gain compared to zyprexa. the one antipsychotic i swear by is the old one, haldol. i like it because it quiets and slows the mind without making me physically tired and sluggish. it didn't cause weight gain, either.

the other consideration is the lexapro. i don't think it's common, but i had a similar and really awful experience with it, and i've heard of other people who have, too. i became panicky and morbid, having visual hallucinations of blood and body parts, urges to do bad things to myself, and paranoid delusions that i was being spyed on and that people in the street were going to kill me. i got extremely restless so i couldn't sit or sleep or stop from shaking, and it was such a feeling of being trapped that i wanted to throw myself off buildings or otherwise escape from that hell. i've never felt so bad or so out of control. the symtpoms started a few weeks after i started lexapro, and i wasn't on it for more than a month. has your wife recently started it, or has she been on it for awhile? zyprexa and klonopin should make her sedated, not restless. i would guess that the restlessness is the lexapro.

i would probably start with talking to the dr about a different antidepressant. if it's possible that your wife is bipolar, then she might need a mood stabilizer. people who are bipolar often have bad reactions to antidepressants. if it's the lexapro that's causing the problems, then she probably won't need the zyprexa and maybe not so much of the klonopin.

hope this helps, and i hope your wife feels better.

 

Re: hallucinations CareBear04

Posted by nvc on March 24, 2005, at 14:12:55

In reply to Re: hallucinations nvc, posted by CareBear04 on March 24, 2005, at 13:40:32

> zyprexa is one of the strongest meds i've taken for depression and anxiety, and it should be as good as any antipsychotic for hallucinations. still, the weight gain is bad, and it doesn't seem to stop over time. for me, this was reason enough to switch to something else. i've tried abilify, seroquel, and risperdal, some of the other new antipsychotics but not for hallucinations. any of them might be worth a try, and they don't tend to cause much if any weight gain compared to zyprexa. the one antipsychotic i swear by is the old one, haldol. i like it because it quiets and slows the mind without making me physically tired and sluggish. it didn't cause weight gain, either.
>
> the other consideration is the lexapro. i don't think it's common, but i had a similar and really awful experience with it, and i've heard of other people who have, too. i became panicky and morbid, having visual hallucinations of blood and body parts, urges to do bad things to myself, and paranoid delusions that i was being spyed on and that people in the street were going to kill me. i got extremely restless so i couldn't sit or sleep or stop from shaking, and it was such a feeling of being trapped that i wanted to throw myself off buildings or otherwise escape from that hell. i've never felt so bad or so out of control. the symtpoms started a few weeks after i started lexapro, and i wasn't on it for more than a month. has your wife recently started it, or has she been on it for awhile? zyprexa and klonopin should make her sedated, not restless. i would guess that the restlessness is the lexapro.
>
> i would probably start with talking to the dr about a different antidepressant. if it's possible that your wife is bipolar, then she might need a mood stabilizer. people who are bipolar often have bad reactions to antidepressants. if it's the lexapro that's causing the problems, then she probably won't need the zyprexa and maybe not so much of the klonopin.
>
> hope this helps, and i hope your wife feels better.

Thanks to CareBear04 for the advice.
My wife had depression from Jan 04 and she was given Lexapro 10 mg and Klonopin for anxiety which helped to some extent.It was in Dec.04 that she started having auditory hallucinations for which she was given Zyprexa 2.5 mg.She has become more restless after the dose of Zyprexa was increased to 5mg in Feb 05.
She has major or psychotic depression and not bipolar disease.

 

Re: hallucinations

Posted by PM80 on March 24, 2005, at 15:31:30

In reply to hallucinations, posted by nvc on March 24, 2005, at 12:04:07

I had a bad reaction to lexapro, too. Not anywhere near as bad as your wife's, but I was only on it for 3 days. I now take seroquel without bad side effects. Don't know if this helps, but I was sad to hear about your wife. It must be tough on you not being able to make things right.

 

Re: hallucinations

Posted by Phillipa on March 24, 2005, at 15:38:19

In reply to Re: hallucinations, posted by PM80 on March 24, 2005, at 15:31:30

I couldn't take lexapro either. It made me angry and very restless. I was only on it about a week. Fondly, Phillipa

 

Re: hallucinations nvc

Posted by ed_uk on March 24, 2005, at 15:52:03

In reply to Re: hallucinations CareBear04, posted by nvc on March 24, 2005, at 14:12:55

Hello,

>She has become more restless after the dose of Zyprexa was increased to 5mg in Feb 05.

Zyprexa can sometimes cause a type of physical restlessness called akathisia. Seroquel may be less likely to cause akathisia than Zyprexa, your wife may benefit from taking Seroquel instead of Zyprexa. Just a thought.

Ed.

 

Re: hallucinations

Posted by Spriggy on March 24, 2005, at 17:42:27

In reply to Re: hallucinations nvc, posted by ed_uk on March 24, 2005, at 15:52:03

I had hallucinations on Lexapro about 3-4 weeks into it. I also felt suicidal and extremely restless on Lexapro. As a matter of fact, it is because of Lexapro that I found this place so on the one hand, I HATE that drug, but on the other hand (other than having more fingers, LOL), it led me to this great place.

Maybe she should wean off Lexapro. Sometimes SSRI's do really, really strange things to people. They totally wig me out and make me almost psychotic.

I would also say maybe ask for Seroquel, I've heard it can work wonders for anxiety and restlessness. I have a sample sitting in my cabinet in case I ever get that bad again.

 

Re: hallucinations

Posted by CareBear04 on March 24, 2005, at 20:46:16

In reply to Re: hallucinations, posted by Spriggy on March 24, 2005, at 17:42:27

i never knew there were so many fellow lexapro haters! since i'm not taking it, i don't follow the lexapro threads. does lexapro cause these problems in a higher number of people than other ADs, or is it just because we're all coming forward now with our stories that it seems like an evil evil drug? i was prescribed it in fall of 2002, i think soon after it came out so there weren't many experiences out there.

 

Re: hallucinations nvc

Posted by HappyGirl on March 25, 2005, at 15:18:35

In reply to Re: hallucinations CareBear04, posted by nvc on March 24, 2005, at 14:12:55

Hi:
The Lexapro is one of best anit-depressants, but also notorious to bring up other symptoms, if he/she has a tendency to develop other mental illnesses, such as your wife's. In my case, one of best SSRIs, the Zoloft changed my dx. from a typical-depression to Bipolar Disorder. Then, it's NOT unusual your wife started to experience other symptoms from taking one of SSRIs, Lexapro. However, the hallucinations is more serious form of mental illnesses/symptoms to consider, regardless of her dx, depression with psychotic features.

The Zyprexa at 5 mg. is mostly rx'ed for typical Bipolar and Dep. with psychotic features, like hers. However, the restlessness your wife experiencing is one of 'serious' form of side effect from taking the Zyprexa as stated in one of posters, above. Other alternative anti-psycho.meds., Seroquel might be helpful, however in my knowledge Seroquel is NOT as potent as Zyprexa.

In my suggestion, ... first, call to her psychiatrist in discuss with her current situation, openly and truthfully. From there, hopefully she's able to get a proper med. combo., because med. combo. is VERY crucial for her to get better.
H.G.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.